In 11 patients with Parkinson’s disease (PD) who were using levodopa and had hallucinations and/or delusions considered to be attributed to use of dopamine agonists (DAs), we reduced or discontinued DAs and added zonisamide, and we then evaluated the effects of this treatment on psychiatric and motor symptoms. As a result, changes in the Movement Disorder Society-sponsored revision of the Unified Parkinson’s Disease Rating Scale Part 1.2 (Hallucinations and Psychosis) and Part 3 (Motor Examination) scores 12 weeks from baseline were −2.4 ± 0.2 and −5.1 ± 0.9 (least-squares mean ± standard error), respectively, with the score reductions being statistically significant. These results indicated that zonisamide switching therapy is a useful strategy for managing psychiatric and motor symptoms in patients with PD when DAs are reduced or discontinued to avoid the onset or exacerbation of hallucinations and delusions.
An 81-year-old man, who had no history of taking statins, developed progressive muscle weakness of the limbs and dysphagia. Laboratory tests showed a high level of CK and positivity for serum 3-hydroxy-3-methylglutaryl-coenzyme A reductase (HMGCR) antibodies. Tests for other autoantibodies to ARS and SRP were negative. A pathological analysis of the left biceps muscle revealed numerous necrotic and regenerated fibers with macrophage infiltration and deposition of C5b-9 complement in and around the myofibers. Chest CT showed a nodular shadow, which was suspected to be lung cancer, in the upper left lobe. A pathological analysis of a transbronchial lung biopsy specimen revealed lung adenocarcinoma with high level of HMGCR. He was diagnosed with HMGCR necrotizing myopathy associated with lung cancer, and both his muscle strength and dysphagia improved after three treatments with intravenous immunoglobulin (IVIg). He did not undergo surgery or radiation therapy because of interstitial pneumonia. This case suggests that a paraneoplastic mechanism caused the production of HMGCR antibodies, leading to myositis in this patient. Treatment with IVIg can be effective for patients with HMGCR antibody-positive paraneoplastic necrotizing myopathy that is refractory to corticosteroid therapy.
A 66-year old man presented to our hospital due to gait disturbance. He was unable to stand or walk without assistance. Laboratory tests revealed macrocytic anemia and an extremely low serum vitamin B12 level. MRI showed high- intensity signals in the posterior and lateral column of the cervical and thoracic region of the spinal cord in T2 weighted image. Other significant laboratory results were an increased and/or positive anti-thyroid peroxidase antibody, anti-gastric parietal cell antibody and anti-intrinsic factor antibody. He was diagnosed with a combination of Hashimoto’s thyroiditis, pernicious anemia and subacute combined degeneration of the spinal cord (SCD). The patient’s condition was autoimmune polyglandular syndrome type3B. The association of thyroid and gastric autoimmune disorders is a unique syndrome that tend to be complicated by vitamin B12 deficiency.
The appearance of arrhythmias in epilepsy practice can lead to sudden death. This time, we experienced a case of cardiac arrest caused by lethal arrhythmia and resuscitation, and captured changes in the electrocardiogram over time from outpatient, before and after sudden change, after resuscitation, to convalescent period. QT prolongation and Brugada-type waveforms were confirmed in the changes over time in the electrocardiogram. Focusing on the importance of recognizing the pharmacological and pharmacokinetic interactions with Na channel blockers and psychotropic drugs that may induce electrocardiographic changes, we emphasized the importance of electrocardiogram in epilepsy treatment.
A 78-year-old woman experienced gait disturbance. She became unable to walk within a month. On admission, her cranial nerves were normal. She had motor weakness in the arms and legs, dysesthesia of the peripheral extremities, impaired deep sensation in the legs, and hyporeflexia in the arms and legs. She was initially diagnosed with Guillain-Barré syndrome; therefore, she was treated with intravenous immunoglobulin therapy and steroid mini-pulse therapy, however improvements of her neurological deficits were minimal. Anti-Hu antibody was positive in serum and gallbladder carcinoma was detected. She was treated with chemotherapy but neurological symptoms worsened progressively. Gallbladder carcinoma can rarely cause anti-Hu associated paraneoplastic sensorimotor neuropathy.
A 75-year-old man was found lying prostrate in a hot room in the middle of summer. On admission, he had high fever, dehydration, and multiple decubitus, in addition to right hemiparesis and total aphasia. Brain CT showed subacute ischemic stroke in the territory of left middle cerebral artery. Brain MRI diffusion-weighted imaging (DWI) 4 days after admission detected high signal intensity lesions in the left pyramidal tract from the midbrain cerebral peduncle to the lower pons, indicating early Wallerian degeneration. The lesions were found to extend to the contralateral pyramidal decussation by MRI DWI day 12, but they had disappeared on day 28. On the other hand, brain MRI FLAIR images detected the lesions clearly day 44. Also, diffusion tensor tractography detects fewer left cerebral pyramidal tracts. No previous reports have documented the time course of such long Wallerian degeneration. This case suggests that dehydration may promote the onset of early and long Wallerian degeneration.
A 41-year-old man was admitted with proper name anomia and headache of sudden onset. He had a history of migraine without aura from the age of 35. Neurological examination on admission showed acalculia, proper name anomia, left-right disorientation and severe left-sided headache with nausea. Susceptibility-weighted MRI revealed dilatation of cortical veins of the left hemisphere. MR angiography and contrast CT revealed no cerebral arterial or venous occlusion. The patient’s proper name anomia was improved at 5 hours from the onset and acalculia and left-right disorientation were improved at 17 hours from the onset. At 42 hours from the onset, he had recovered from his headache, and the dilatation of cortical veins of the left hemisphere had disappeared. Acalculia and left and right disorientation are rare presentations of migraine with aura. Susceptibility-weighted imaging may be a useful tool to distinguish migraine with aura from stroke and stroke mimics.
A 63-year-old man, who had persistent fever for a month, was admitted to the hospital with sudden left arm palsy with a National Institutes of Health Stroke Scale score of 3. Consequently, brain MRI showed hyperintensity of the bilateral occipital, right parietal, and right frontal lobes on diffusion-weighted imaging. Moreover, FLAIR presented hyperintensity of the left occipital lobe. Magnetic resonance angiography detected the deficit of the blood-flow signal of the horizontal segment of the middle cerebral artery. He was diagnosed with acute ischemic stroke. In addition, chest CT showed ground-glass opacities, and test to detect SARS-CoV-2 was positive. Cerebral embolism was suspected. However, the source was unknown. His ischemic stroke was possibly associated with coagulation abnormality caused by coronavirus disease 2019.
A 70-year-old man visited our hospital with a chief complaint of involuntary movements, diagnosed as chorea, involving the right upper and lower limbs. Brain MRI showed acute cerebral infarctions involving the left insular and parietal cortices. Chorea is usually due to dysfunction of components of the basal ganglia pathways, such as the caudate nucleus or subthalamic nucleus, and is rarely caused by lesions of the insular or parietal cortex. Here, we describe a case of cerebral infarctions in the left insular and parietal cortices and chorea of the right limbs, and discuss the relationship between the mechanism of chorea and insular and parietal cortical lesions.